Torsades de pointes is a type of atypical heart rhythm. It occurs when the lower chambers of the heart beat faster than the upper chambers. Though it can be life threatening, proper treatment can significantly improve a person’s outlook.
Torsades de pointes is an uncommon type of ventricular tachycardia, or disturbance of the heart’s rhythm.
It is a complication of a rare condition called long QT syndrome (LQTS), a heart rhythm disorder.
This article will explore the symptoms, causes, and treatment of torsades de pointes.
Problems that occur with the heart’s rhythm are known as arrhythmias.
When the heart beats faster than usual, as in the case of torsades de pointes, doctors call it tachycardia.
Torsades de pointes is French for “twisting of points” and refers to when the heart’s two lower chambers or ventricles beat faster than its upper chambers, known as the atria.
A person can develop torsades de pointes without any warning.
In some cases, the condition may be asymptomatic. In fact, health experts estimate that around
Otherwise, symptoms of torsades de pointes may include:
- heart palpitations
- cold sweats
- chest pain
- shortness of breath
- rapid pulse
- low blood pressure
Symptoms can vary depending on the individual and the length of the episode.
Therefore, it is crucial to accurately diagnose torsades de pointes and distinguish it from other forms of ventricular tachycardia.
An EKG tracks the electrical signals during this cycle and displays them as wavy lines that a doctor can review.
In cases of torsades de pointes, these lines
Torsades de pointes is usually a complication of LQTS, which can be drug-induced or congenital, meaning the person is born with it.
Various conditions cause or influence the development of torsades de pointes. These include:
- intracranial bleeding, or bleeding inside the skull
- electrolyte disturbances, such as hypokalemia, hypomagnesemia, and hypocalcemia
- acute myocardial infarction, or a blockage in a coronary artery
- kidney injury
- liver failure
- toxins from heavy metals or insecticides
In cases with no known cause, doctors call the condition idiopathic torsades de pointes.
What drug has associations with torsades de pointes?
Certain medications can cause torsades de pointes by altering the electrical activity of the heart.
Some of the medications that have links to this condition
- antiarrhythmic drugs
- certain types of antibiotics
- antifungal medications
- antiemetic medications
In addition to the medications above, other types of drugs known to cause torsades de pointes include opioids, such as methadone, as well as cocaine, donepezil, and cilostazol.
While torsades de pointes is more common in females than males, anyone can develop the condition.
In some cases, people are born with LQTS, which can lead to torsades de pointes. However, it can also occur due to certain types of drugs.
Several conditions can also increase the risk of torsades de pointes, including heart, liver, or kidney problems, intracranial bleeding, and electrolyte disturbances.
Though the condition can affect anyone, some people may be at a
- people aged 65 and older
- those with a family history of the condition
Torsades de pointes can have life threatening complications, so immediate treatment is vital.
Treatment will vary,
Doctors may only monitor people without syncope, ventricular tachycardia, or a family history of the condition, rather than recommending treatment.
The first thing a doctor will do after diagnosing torsades de pointes is to check the person’s calcium, magnesium, and potassium levels. If these levels are low, healthcare professionals may recommend supplements.
Magnesium can also be an effective treatment in people who already have typical magnesium levels.
If a person’s torsades de pointes has an underlying medical cause, this needs treatment first. If a medication is causing the condition, a doctor may recommend an alternative treatment.
For people with a congenital form of LQTS, treatment
- beta-blockers, such as propranolol
- an implantable cardioverter defibrillator, in rare cases, to detect and regulate atypical heart rhythms
For people with acquired torsades de pointes, specific treatment is not usually necessary. This is because the arrhythmia should disappear once doctors treat the underlying condition.
Torsades de pointes is a serious arrhythmia that can sometimes lead to sudden cardiac death. However, the outlook for people managing the condition with the appropriate treatment is positive.
Arrhythmias are common but can be very serious, so individuals should always consult a doctor if they believe they have an atypical heartbeat.
People with a history of torsades de pointes in their family may also wish to undergo screening for the condition as a precaution.